Alabama, 2021Flash Flood in Alabama, July 25 to 26, 2021
July 25 to 26, 2021 · NWS HUN · 1 event in 1 county or zone
Thunderstorms repeatedly trained Southwestward across Morgan County, producing large swaths of rainfall amounts between 3 to 6 inches over 2-3 hours on the evening of the 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms repeatedly trained Southwestward across Morgan County, producing large swaths of rainfall amounts between 3 to 6 inches over 2-3 hours on the evening of the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 25, 5:46 PM CST, 19 minutes earlier.
Area forecast discussion, Jul 25, 5:46 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
646 PM CDT Sun Jul 25 2021
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(This afternoon and Tonight)
Issued at 230 PM CDT Sun Jul 25 2021
Earlier this morning, initial cu and eventual shower development
occurred as a weak short wave moved southward into the area.
Activity in assoc/w this feature has continued into this afternoon
along a general W-E axis stretching from SE TN westward across NW GA
and into Dekalb, Marshall and Cullman Counties. SHRA have been most
vigorous recently along the AL/GA border, with some recent increase
in convective strength in some of the cells in DeKalb County, which
will have to be watched in the very near term. Otherwise, isold/sctd
showers have developed elsewhere in the area due to generally
mesoscale diff heating and outflow boundaries. Most cells are
relatively small and short-lived owing to the weak environmental
shear in place. A few cells in the region have displayed weak MARC
signatures recently. MLCAPEs in excess of 2000 J/kg, 0-3 km ~8 C/km,
and PWs near 2 inches will still be supportive of strong cells and
wind gusts from a thermodynamic standpoint, however the lack of wind
shear will still tend to limit convective organization. Cells may
also present a local heavy rain and flash flooding risk, but this
will be limited to isolated locations.
Importantly, heat index values have neared 105 F in NW portions of
Alabama, thus a Heat Advisory was issued at ~18Z. Based on expected
trends for air and dew point temperatures, the Advisory is set to
expire at 23Z.
Shower and thunderstorm activity will decrease this evening, but a
stronger upr short wave will be moving SEWRD into the TN Valley late
tonight. Convective activity in assoc/w this feature may push into
northern portions of our area by daybreak.
.SHORT TERM...(Monday through Tuesday)
Issued at 230 PM CDT Sun Jul 25 2021
The upr wave and an associated low-lvl convergence boundary will move
gradually southward into the area on Monday. These features will
enhance both dynamic and thermodynamic forcing for showers and
thunderstorms and we will continue to carry likely POPs for late
Monday morning into the afternoon. Thermodynamic parameters will tend
to be somewhat similar to values today, but PW values may approach
2.2 inches (or higher), while lapse rates may be a little lower.
While a strong wind gust threat may still exist, the greater risk may
be for locally heavy rainfall leading to flash flooding. Deep layer
shear will still be very limited and storm organization/longevity
will likewise be limited, but cell movement will be fairly slow.
Increased amplification of the west CONUS ridge and east CONUS trough
will occur on Tuesday, providing confidence that the upr wave and
low-lvl convergence will progress southward through the area.
However, its presence especially in the morning and early afternoon
on Tuesday will continue shower/thunderstorm chances. Chances for
strong wind gusts and locally heavy rainfall will be present,
especially in southern portions of the area on Tuesday afternoon as
the convergent axis and upr-lvl wave move southward across that
portion of the area.
.LONG TERM...(Tuesday night through Saturday)
Issued at 230 PM CDT Sun Jul 25 2021
Will be in a transition of airmasses by Wednesday as the bulk of the
deep moisture is pushed south of the area. Northerly flow will reside
aloft as the upper high pushes over the central Plains and a broad
upper trough pushes off the northern Atlantic coast. Despite this,
near sfc conditions will remain relatively unchanged as sfc dewpoints
stay in the low to mid 70s. Little in the way of change of sensible
temperatures will occur, as daily afternoon heat indices near or top
100 degrees. High temperatures will range from the low to mid 90s
each afternoon, with widespread mid 90s expected on Thursday.
Overnight lows will be in the low to mid 70s each night.
Mostly dry weather is expected through mid-week, then a more active
pattern returns for the weekend as an upper trough digs over the
eastern US. At this point in time, confidence is too low to warrant
likely PoPs, but will keep daily chances in through the weekend,
peaking in the afternoon and evening each day.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 646 PM CDT Sun Jul 25 2021
Ongoing scattered showers and thunderstorms will continue through the
evening and AWWs may be required. Otherwise, VFR conditions prevail
overnight until patchy fog develops in the early morning hours. It is
possible this fog becomes dense and intensify below airport minimums
at times, but this does not appear likely at this time. After a
mostly clear morning, scattered to numerous showers and storms
develop again tomorrow afternoon. MVFR to IFR ceilings and visibility
will be present in the stronger storms, and AWWs may be required.
Persistent heavy rainfall may lead to ponding of water on runways.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...KDW
SHORT TERM...KDW
LONG TERM...25
AVIATION...30
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 25, 2:13 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
313 PM CDT Sun Jul 25 2021
ALZ001>010-016-TNZ076-096-097-261115-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
313 PM CDT Sun Jul 25 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Isolated to scattered thunderstorms will continue into the evening
hours. Wind gusts of 40 to 50 MPH, frequent lightning, and locally
heavy rainfall will be possible with the strongest storms.
A Heat Advisory is in effect for Lauderdale and Colbert Counties
through 6 PM, as heat indices will be around 105 degrees.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Scattered to numerous thunderstorms are expected on Monday and
Tuesday, with only isolated activity anticipated south of the TN
River on Wednesday. After a break in precipitation on Thursday,
scattered thunderstorms will return to the region over the weekend.
Dangerously high heat indices in the 100 to 105 degree range will be
possible during the later half of the work week.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Flash Flood, Morgan
- When
- July 25, 6:05 PM CST to July 26, 12:00 AM CST
- Where
- Morgan County, 0.69 mi N of Lacon to 0.45 mi WNW of Lacon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.340, -86.900
Trained spotter reported 6 to 8 inches of moving water across the intersection of Highway 31 and Lacon Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 25, 20212 deaths · 9 events
- Flash Flooding and Flood in Arizona, July 25, 2021$245,000 · 23 events
- Debris Flows and Flood in Utah, July 25, 2021$52,000 · 5 events
- Flash Flooding in Missouri, July 25, 2021$60,000 · 2 events
- Flash Flood and Debris Flows in Colorado, July 25, 2021$50,000 · 4 events
- Heat in Texas, July 25 to 26, 202122 events
- Flash Flooding and Hail in New Mexico, July 25, 2021$20,000 · 0.88 in hail · 3 events
- Flash Flooding and Hail in Colorado, July 25 to 26, 20211.25 in hail · 16 events
- Hail in South Dakota, July 25, 20213.75 in hail · 13 events
- Heat in Louisiana, July 25 to 30, 202111 events
- Heat in Arkansas, July 25 to 31, 20219 events
- Damaging Winds in Oklahoma, July 25, 202161 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969291.